Purchase this article with an account.
N. J. Pathak, P. L. Tsai, K. K. Kamat, K. M. Riaz, M. K. Eide, A. P. Gupta, R. M. Ahuja; Effect of Intravitreous Injection of Bevacizumab on Systemic Blood Pressure. Invest. Ophthalmol. Vis. Sci. 2008;49(13):5589. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To determine if intravitreous injections of bevacizumab (Avastin) for proliferative diabetic retinopathy (PDR) cause elevations of systemic blood pressure (BP).
A retrospective study was conducted of patients who received intravitreous injections of 0.05 cc of 1.25 mg per 0.05 cc bevacizumab for vitreous hemorrhage or rubeosis iridis secondary to PDR at Stroger Hospital of Cook County Division of Ophthalmology between 7/28/06 and 11/6/07. All patients received informed consent, a complete ophthalmic examination and BP measurement.
A total of 62 patients were identified. Eighteen patients were excluded due to lack of BP measurement. Those excluded shared similar demographics to the study group. A total of 44 patients were included in the study. A history of treated systemic hypertension (HTN) was present in 36 patients (82%). All patients had BP measurements within four months of injection. The criteria for a significant elevation of BP was a systolic change of >20 mm Hg or a diastolic change of >10 mm Hg. Based on these criteria, 9 patients (20%) developed significant elevations of BP within the first 4 months post-injection. Of these nine, all had a known history of HTN and were taking anti-hypertensive medication. Two of the 9 patients failed to return to baseline BP after 8 months. Of the patients in whom BP returned to baseline, 2 resolved within 3 months, 1 resolved within 4 months, 1 resolved within 6 months, and 1 resolved within 9 months. Two patients had BP elevations within the first 4 months but were lost to follow-up.
Intravenous administration of bevacizumab is known to cause elevations of systemic blood pressure. There have also been reports of short-term BP elevations after intravitreous bevacizumab injections. In our study, 20% of patients given intravitreous injections of bevacizumab had a BP elevation within the first four months of injection. An adverse BP elevation would most likely occur in this time frame. However, because the majority of our patients also had a diagnosis of HTN, BP elevations seen in our study cannot be attributed solely to the administration of intravitreous bevacizumab. In order to reduce confounding factors, we recommend a 1-day post-bevacizumab injection BP measurement with close follow-up of those that have elevations at this time period. In patients with a known history of HTN, a close working relationship with the patient’s primary care provider is important.
This PDF is available to Subscribers Only